Thalidomide embryopathy

Thalidomide embryopathy refers to a syndrome resulting from in utero exposure to thalidomide, and is characterized by multiple fetal anomalies. Fetal exposure to thalidomide occurred primarily from 1957 to 1961, when it was used as a treatment for nausea in pregnant women. 

Exposure to thalidomide in the first trimester carries a 10-50% risk of embryopathy. Over 10,000 children with severe birth defects due to thalidomide exposure were born between 1957 and 1961 worldwide. 

Thalidomide exposure notably affects limb development, but can affect a wide range of systems. These include:

Share article

Article information

rID: 15579
Synonyms or Alternate Spellings:
  • In utero thalidomide exposure
  • Thalidomide exposure

Support Radiopaedia and see fewer ads

Cases and figures

  • Drag
    Case 1
    Drag here to reorder.
  • Drag
    Subtraction image
    Case 2
    Drag here to reorder.
  • Updating… Please wait.
    Loadinganimation

    Alert accept

    Error Unable to process the form. Check for errors and try again.

    Alert accept Thank you for updating your details.